Texas, 2016

Tornadoes and Hail in Texas, September 17, 2016

September 17, 2016 · NWS AMA · 17 events in 5 counties and zones

Two rounds of storms worked their way through the northern and eastern TX Panhandle. The first round was bowed out MCS developed north of a stalled out boundary over the south Plains with an meso-environment of weak CAPE and moderate CIN across the eastern TX panhnadle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Two rounds of storms worked their way through the northern and eastern TX Panhandle. The first round was bowed out MCS developed north of a stalled out boundary over the south Plains with an meso-environment of weak CAPE and moderate CIN across the eastern TX panhnadle. Going into the afternoon and evening hours, an upper level low pressure impulse was moving SE out of NM. Out ahead of the trough axis, it was a high CAPE and moderate effective shear environment which indicated super cell convection in-conjunction with daytime heating. Going into the later evening hours, a supercell formed on the base of an eastward progressing line. This storm produced two EF0 tornadoes across Moore County. With the loss of daytime heating, the supercell generate a large cold pool and weakened as it turned left and heading more due east. Both complexes of storms also produce severe wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 11:22 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 17, 11:22 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1222 PM CDT SAT SEP 17 2016

.AVIATION...
Have inserted a tempo group for thunderstorms at AMA for the first
couple of hours of the forecast. Otherwise, have left thunderstorms
out of AMA for the rest of the forecast as the new set of storms
should stay north of the site.

At DHT and GUY, have inserted a tempo group for thunderstorms from
the new activity that is expected to spread east southeast out of
northeast New Mexico later on this afternoon. Some of these storms
may be severe with damaging winds and large hail the main threats.
Skies should become VFR behind the storms for the rest of the
forecast. Winds will generally be at 10 knots or less outside of the
storms.

&&

.PREV DISCUSSION... /Issued 841 AM CDT SAT SEP 17 2016/

UPDATE...
Have expanded the dense fog advisory to include Carson and Gray
counties until 10 am. The fog is pretty shallow, so still think it
will start to break up by 10 am. A line of thunderstorms were
continuing to head east toward the western Texas Panhandle this
morning. Thinking is that these will tend to decrease in coverage and
intensity as they move into the western Texas Panhandle. These storms
are in association with the first more southern stream vort max
moving east across northeast New Mexico. Still think more showers and
thunderstorms will develop later on this afternoon near the Raton
Mesa in northeast New Mexico in association with a stronger vort max
moving southeast from Colorado. These showers and thunderstorms this
afternoon are expected to move east and southeast and expand as they
move across the Panhandles. Some of the storms this afternoon could
become severe with damaging winds and large hail the main threats.

PREV DISCUSSION... /Issued 631 AM CDT SAT SEP 17 2016/

AVIATION...
For the 12Z TAFS, LIFR to VLIFR conditions due to fog and low cigs
will persist at all terminal sites until around 15Z followed by
rapidly improving conditions thereafter. At this time, thunderstorm
potential appears greatest at KGUY and KDHT and have retained PROB30
groups at those two sites for later this afternoon and evening,
although confidence in this occurring is not especially high.

Andrade

PREV DISCUSSION... /Issued 421 AM CDT SAT SEP 17 2016/

DISCUSSION...
Water vapor imagery shows pos tilt upper low over southern Cal
beginning to slide south as it barely stays connected to main
northern stream flow. A strong jet entering the NW is now impinging
the northern flank of this low and will result in this feature
finally being cutoff from main flow. This means only one more day
of southwesterly flow aloft over the Panhandles as the main trough
axis pushes east resulting in more zonal or even northwest flow
late Saturday into Sunday. Weak impulses within the SW flow on
Saturday could help spark a few storms Saturday afternoon with a slightly
stronger impulse progged to cross the northern zones as the main
trough axis begins shifting eastward Saturday evening. This will
also help strengthen a surface boundary associated with the lee
side trough. Forecast soundings show adequate MLCAPE, surface
moisture and decent 0-6km bulk shear near 45-50kts with increasing
mid level flow through the day and veering profiles with a LLJ
during the evening. However, the best CAPE will be south of the
strongest upper level impulse, with potentially more MLCIN further
north where model sounding suggest a potential warm nose. Mid and
upper level moisture will certainly be limiting factors along the southern
and western TX Panhandle where updrafts will struggle to overcome
dry air entrainment. Still can't rule out a storms or two in the
south but chances appear to be better along our northern and
eastern zones closer to surface boundaries and where better upper
level dynamics and mid/upper moisture will be. CAMs are picking up
on possible line of storms moving through OK panhandle around 00z
and pushing southeast into the northern and eastern TX Panhandle
through the rest of the evening and overnight hours. At this
time...thinking there is some uncertainty mainly with the timing
of upper level impulse and how strong any cap may be. Any storm
that does develop will have potential to become severe. Steep low
and mid level lapse rates along with increasing LCL heights into
the evening will lead to more of a damaging wind threat. Hail up
to ping pong ball size certainly can't be ruled out given CAPE and
shear values expected...especially if storms can get going earlier
in the day.

850mb winds shift to the northwest Sunday morning bringing in much
drier air after the trough axis passes to our north and east. Upper
level flow will become zonal across the northern Plains and upper
level high pressure will form over the southern Plains. This will
lead to mostly dry conditions with a warming trend through mid-week.
Model then show a fairly substantial upper level trough move into
the western CONUS towards the end of the week. Will have to wait for
better model agreement before getting into the details...but expect
increasing precip chances and cooler temperatures once the ridge
breaks down.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Sep 17, 9:14 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1014 AM CDT SAT SEP 17 2016

OKZ001>003-TXZ001>020-180315-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1014 AM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT
WITH THE BEST CHANCE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN
AND EASTERN TEXAS PANHANDLE. SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. HEAVY RAIN MAY
ALSO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Sep 17, 8:41 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
941 AM CDT SAT SEP 17 2016

TXZ001-006-011-171515-
OLDHAM TX-DALLAM TX-HARTLEY TX-
941 AM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARTLEY...DALLAM AND OLDHAM
COUNTIES UNTIL 1015 AM CDT...

AT 940 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES EAST OF SEDAN TO 3 MILES NORTHEAST OF
ROMERO TO 12 MILES NORTH OF GLENRIO. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALHART...HARTLEY...CHANNING...ADRIAN...ROMERO AND WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3547 10304 3575 10296 3625 10303 3648 10246
      3594 10221 3528 10232 3527 10304
TIME...MOT...LOC 1440Z 254DEG 30KT 3620 10297 3577 10291 3536 10303

LG
Special weather statement, Sep 17, 9:29 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 AM CDT SAT SEP 17 2016

TXZ002-006-007-011-012-171600-
OLDHAM TX-POTTER TX-HARTLEY TX-SHERMAN TX-MOORE TX-
1029 AM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARTLEY...WESTERN
MOORE...SOUTHWESTERN SHERMAN...WESTERN POTTER AND EASTERN OLDHAM
COUNTIES UNTIL 1100 AM CDT...

AT 1029 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES WEST OF HARTLEY TO 8 MILES
SOUTHWEST OF CHANNING TO 4 MILES WEST OF ADRIAN. MOVEMENT WAS EAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUMAS...VEGA...HARTLEY...CACTUS...CHANNING...ADRIAN...MASTERSON...
BOYS RANCH...WILDORADO...VALLEY DE ORO AND FOUR WAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3560 10253 3593 10258 3606 10216 3607 10216
      3613 10199 3566 10185 3518 10212 3522 10287
TIME...MOT...LOC 1529Z 259DEG 30KT 3588 10249 3562 10246 3529 10274

LG
Special weather statement, Sep 17, 10:08 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1108 AM CDT SAT SEP 17 2016

TXZ011-016-171715-
OLDHAM TX-DEAF SMITH TX-
1108 AM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEAF SMITH AND
SOUTHEASTERN OLDHAM COUNTIES UNTIL 1215 PM CDT...

AT 1108 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF ADRIAN...OR 7 MILES WEST OF VEGA...MOVING EAST AT
25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VEGA AND WILDORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3514 10266 3532 10262 3537 10216 3500 10217
      3497 10218
TIME...MOT...LOC 1608Z 280DEG 23KT 3522 10255

LG
Special weather statement, Sep 17, 11:24 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 PM CDT SAT SEP 17 2016

TXZ013-014-018-019-171830-
ARMSTRONG TX-GRAY TX-DONLEY TX-CARSON TX-
1224 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
CARSON...GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 130 PM CDT...

AT 1224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF PANHANDLE...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAMPA...PANHANDLE...WHITE DEER...GROOM...LEFORS...HOWARDWICK...
LAKE MCCLELLAN...KINGSMILL...GREENBELT LAKE...ALANREED...
WASHBURN AND PANTEX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3519 10162 3530 10162 3551 10155 3560 10060
      3496 10076
TIME...MOT...LOC 1724Z 272DEG 37KT 3535 10148

LG

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Carson

When
September 17, 11:31 AM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.380

Thunderstorm Wind, Gray

When
September 17, 12:35 PM CST
Where
Gray County, 1.49 mi NNE of Mc Lean
Measured
50 kt (58 mph) estimated sustained
Reported by
Public
Coordinates
35.250, -100.590

Numerous large tree limbs snapped around a farmhouse complex. One large tree was uprooted landing on pickup temporarily trapping a resident inside. Half of metal barn collapsed.

Thunderstorm Wind, Gray

When
September 17, 12:35 PM CST
Where
Gray County, Mc Lean
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.230, -100.600

Hail, Gray

When
September 17, 12:35 PM CST
Where
Gray County, 1.49 mi NNE of Mc Lean
Measured
2 in hail
Reported by
Public
Coordinates
35.250, -100.590

Hail, Gray

When
September 17, 12:35 PM CST
Where
Gray County, Mc Lean
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -100.600

Hail, Dallam

When
September 17, 5:55 PM CST
Where
Dallam County, 4.99 mi SE of Texline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.320, -102.970

Pea to quarter size hail covering the ground with heavy rain for 20 minutes south-southeast of Texline.

Hail, Dallam

When
September 17, 6:32 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Dallam

When
September 17, 6:54 PM CST
Where
Dallam County, 2.17 mi NW of Dalhart
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.090, -102.550

Hail up to the size of half dollars 3 miles northwest of Dalhart on us 87.

Hail, Dallam

When
September 17, 7:13 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.440

Hail, Dallam

When
September 17, 7:13 PM CST
Where
Dallam County, 3.42 mi ESE of Dalhart
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.460

Thunderstorm Wind, Hartley

When
September 17, 7:13 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Hartley

When
September 17, 7:15 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Hail, Moore

When
September 17, 8:07 PM CST
Where
Moore County, 1.32 mi ENE of Dumas Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.860, -102.000

Golf ball size hail on US 87 2 miles west of Dumas.

Tornado, Moore

When
September 17, 8:41 PM CST to 8:42 PM CST
Where
Moore County, 6 mi WNW of Four Way to 5.99 mi WNW of Four Way
Rating
EF0
Path length
0.01 mi
Path width
15 yd
Reported by
Emergency Manager
Coordinates
35.713, -102.069

Rope tornado touched down briefly two times in rapid succession around 0941 PM. The event was witnessed by a trained spotter and deputy and was reported through the assistant Emergency Manager for Moore County.

Tornado, Moore

When
September 17, 8:47 PM CST to 8:54 PM CST
Where
Moore County, 0.76 mi NW of Four Way to 1.07 mi NNE of Four Way
Rating
EF0
Path length
1.17 mi
Path width
150 yd
Reported by
NWS Employee
Coordinates
35.688, -101.980

NWS survey team found 1.2 mile long damage path. Shed destroyed, widespread tree damage and roof damage to a mobile home.

Thunderstorm Wind, Carson

When
September 17, 10:19 PM CST
Where
Carson County, 1.49 mi SSW of Panhandle
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -101.390

Thunderstorm Wind, Carson

When
September 17, 11:09 PM CST
Where
Carson County, 4.19 mi WNW of Groom
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.220, -101.170

Winds gust of 59 MPH from the kvii schoolnet at friemel farms west-northwest of Groom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656266, 656268, 656269, 656270, 656271, 656272, 656273, 656275, 656277, 656280, 656281, 656283, 656285, 657184, 657179, 656301, 656302.